Posts Tagged ‘carfentanil overdose’

Fentanyl is the New Heroin

aaaaoverdose-deaths

 

 

 

Big drug labs in China and Mexico have found it’s cheaper to manufacture the potent synthetic opioid fentanyl than it is to harvest and process opium into heroin. Therefore, much of what is sold as heroin is now mixed with fentanyl and its more potent analogues, sufentanil and carfentanil.

This is causing heroin overdose deaths in the U.S.  The National Institute on Drug Abuse issued a recent report saying that heroin overdose deaths increased over six-fold from 2002 to 2015. This is shown in the graphic at the beginning of this blog.

This problem is worse in some regions of our country than others; the Northeast has traditionally been plagued with heroin deaths at a high rates, but other areas of the country have higher rates of increase in heroin deaths.

There’s no way to know the potency of drugs sold as heroin, making it much easier to overdose and die.

There are some basic precautions that drug users can take to prevent overdose deaths. This is data all comes from the Harm Reduction Coalition:

  • Don’t use alone. Use with a friend, and stagger your injection times so that one person is alert enough to summon help if needed.
  • Have a naloxone kit available and know how to use it. You can get a free kit from many places, including harm reduction organizations. http://harmreduction.org/issues/overdose-prevention/tools-best-practices/od-kit-materials/
  • Do a test dose. This means instead of injecting your usual amount, try a tiny bit of the drug first, to help assess how strong it is.
  • Use new equipment, if possible. Some pharmacies are willing to sell new needles and syringes with no questions asked. Other drug users in your community may be able to tell you which pharmacies are willing to do this.
  • Remember that if you’ve had a period of time where you’ve been unable to use any drugs, your tolerance may be much lower. Highest overdose risk is seen in patients who have just been released from jail, from detox units, or from the hospital. Do NOT go back to the same amount you were using in the past.
  • Don’t mix drugs. Opioid overdose risk increases when other drugs are used too.
  • Consider getting into addiction treatment. https://findtreatment.samhsa.gov/

 

aaaaodpills

 

Advertisements